Archives of the Turkish Society of Cardiology
Acute coronary syndrome secondary to clarithromycin: the first case and review of the literature [Turk Kardiyol Dern Ars]
Turk Kardiyol Dern Ars. 2014; 42(5): 461-463 | DOI: 10.5543/tkda.2014.92891

Acute coronary syndrome secondary to clarithromycin: the first case and review of the literature

Murat Bilgin, Ahmet Akyel, Mehmet Doğan, Hamza Sunman, Ekrem Yeter
Department of Cardiology, Dışkapı Yıldırım Beyazıt Training and Research Hospital, Ankara

Kounis syndrome (KS) is characterized by concurrent acute coronary syndrome and allergic reaction, in which acute inflammatory mediators cause spasm and/or erosion and rupture of coronary atheromatous plaque. In this report, we remind clinicians to consider KS in patients who are subjected to allergenic substances and demonstrate acute chest pain. A 36-year-old woman had chest pain, severe dyspnea, hypotension, and symmetrical negative T waves on the anterior leads during electrocardiography approximately two hours after the use of clarithromycin. KS was considered as a possible diagnosis based on the presentation. Laboratory tests revealed an elevated level of troponin I, suggesting myocardial infarction, and an elevated level of serum tryptase level, suggesting an allergic reaction. The patient promptly underwent coronary angiography, which revealed only plaques in all main coronary arteries without any obstructive lesion. To the best of our knowledge, we report herein the first case in the literature describing an association between clarithromycin and KS.

Keywords: Acute coronary syndrome, clarithromycin; Kounis syndrome.







How to cite this article
Murat Bilgin, Ahmet Akyel, Mehmet Doğan, Hamza Sunman, Ekrem Yeter. Acute coronary syndrome secondary to clarithromycin: the first case and review of the literature. Turk Kardiyol Dern Ars. 2014; 42(5): 461-463

Corresponding Author: Murat Bilgin, Türkiye
© Copyright 2018 Archives of the Turkish Society of Cardiology
LookUs & Online Makale